Kansas, 2005

Hail in Kansas, June 4, 2005

June 4, 2005 · NWS DDC · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 2:19 PM CST, 10 hours 41 minutes earlier.

Area forecast discussion, Jun 3, 2:19 PM CST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT FRI JUN 3 2005

.DISCUSSION...

DAYS 1-2...

HAS BEEN A DIFFICULT DAY DETERMINING THE STATE OF THE ATMOSPHERE.
SEVERAL COMPLICATING FACTORS ARE/WERE THE OUTFLOW BOUNDARY FROM THE
OVERNIGHT MCS THAT TRACKED FIRST ACROSS NORTHERN KANSAS AND THEN
SOUTH IN SOUTH CENTRAL KANSAS.  AT THE SAME TIME, A RATHER VIGOROUS
SOUTHERN BRANCH UPPER SYSTEM WAS MOVING NORTH/NORTHEAST OUT OF THE
TX PANHANDLE.  THROW IN VARIOUS MESOSCALE FEATURES AND IT MAKES FOR
CHALLENGING TIME IN THE OFFICE.

WITH THE TX PANHANDLE SYSTEM, THERE HAD BEEN A LARGE AND SOLID AREA
OF MAINLY RAIN MOVING NORTH TOWARD THE CWA.  WE UPPED THE POPS IN
ANTICIPATION OF THIS HOLDING TOGETHER.  HOWEVER, DURING THE
AFTERNOON THERE HAS BEEN AN OVER DECREASE IN AREAL COVERAGE.
HOWEVER, SOME BREAKS IN THE OVERCAST HAS OCCURRED WHICH MAY YET
YIELD A FEW TSRA THAT WOULD MOVE ACROSS THE AREA.  WILL KEEP HIGHER
POPS EARLY AND GRADUALLY DECREASE THEM TOWARD MIDNIGHT.

ATTENTION THEN TURNS TO THE WEST WHEN THE NORTHERN BRANCH S/WV
TROUGH THAT BY AFTERNOON WAS MOVING INTO EASTERN UTAH.  THIS HAD
SOME DECENT COLD AIR ALOFT WITH IT...WHICH SHOULD SPREAD ACROSS THE
REGION TOMORROW.  SURFACE FEATURES ASSOCIATED WITH THIS SYSTEM
SHOULD BE IN THE VICINITY DURING THE DAY SATURDAY.  WILL CARRY CHC
POPS WITH IT.

BY SUNDAY, RIDGING WILL BE TAKING PLACE SO WILL NOT HAVE PCPN
MENTIONED THEN.

DAYS 3-7...

MODELS CONTINUE TO ADVERTISE SPLIT FLOW AS SEVERAL WAVES ROTATE
AROUND THE PERSISTENT UPPER TROF OVER THE WRN CONUS. TIMING REMAINS
UNCERTAIN BUT EC/GFS BOTH SUGGEST THE BETTER OPPORTUNITY OF PCPN
WILL BE MID WEEK. CURRENT GRIDS REFLECTING WET REGIME WITH CLIMO
POPS MID WEEK. AT THIS TIME WILL LEAVE AS IS UNTIL CONFIDENCE
IMPROVES. DID REMOVE POPS FOR SUNDAY NIGHT AS RIDGE BUILDS INTO THE
AREA.

AS FOR TEMPS KEPT TEMPS AOA CLIMATOLOGY AS IT LOOKS LIKE ANY COLD
AIR WILL REMAIN TO OUR NORTH THROUGH MOST OF THE PERIOD. WILL HAVE
TO WATCH LATE WEEK HOWEVER BUT TREND IN GRIDS REFLECT THIS WELL.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  57  83 /  60  40  30  10
GCK  57  78  56  83 /  60  40  30  10
EHA  57  78  55  83 /  60  30  20  10
LBL  58  82  56  83 /  60  30  20  10
HYS  60  79  56  85 /  60  50  40  10
P28  64  86  62  86 /  60  40  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...

.KS...NONE.

&&

07/18
Hazardous weather outlook, Jun 3, 12:50 PM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT FRI JUN 3 2005

KSZ030-031-043>046-061>066-074>081-084>090-041000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
150 PM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM MOVING NORTH OUT OF THE TEXAS PANHANDLE WILL
HELP PRODUCE BANDS OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
AREA THROUGH THIS EVENING.  THE STRONGEST STORMS THROUGH MID
AFTERNOON WILL BE APPROACHING INTERSTATE 70.  THERE IS SOME CHANCE
THAT ONE OR TWO OF THESE STORMS COULD BRIEFLY BECOME SEVERE.  THE
ENVIRONMENT IN THIS AREA IS MARGINALLY FAVORABLE TO PRODUCE A BRIEF
WEAK TORNADO.

ELSEWHERE THE MAIN THREAT FROM ANY STORMS THAT DEVELOP WILL BE BRIEF
HEAVY RAIN ALTHOUGH THE STRONGEST STORMS COULD PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS ALL
OF SOUTHWEST KANSAS AS YET ANOTHER UPPER LEVEL DISTURBANCE MOVES
THRU THE REGION. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. A COLD FRONT WILL MOVE EAST ACROSS SOUTHWEST KANSAS ON
SATURDAY AND WILL BECOME THE FOCUS FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT.

THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THE UPCOMING WEEK. IT
IS TOO EARLY TO SAY WHETHER THERE WILL BE ORGANIZED SEVERE WEATHER
OR NOT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ALONG I-70
AND AFTER 5 PM IN THE PRATT AND MEDICINE LODGE AREAS.

07

In the hours before

Local storm report, Jun 3, 7:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          8 N ULYSSES             37.69N 101.36W
06/03/2005                   GRANT              KS   LAW ENFORCEMENT

0533 PM     TORNADO          11 N ULYSSES            37.74N 101.36W
06/03/2005                   KEARNY             KS   LAW ENFORCEMENT

0557 PM     TORNADO          MOSCOW                  37.33N 101.21W
06/03/2005                   STEVENS            KS   TRAINED SPOTTER

&&

28

The radar

The Vance AFB radar (KVNX), 94 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Barber

When
June 4, 1:00 AM CST
Where
Barber County, 19 mi W of Medicine Lodge
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -98.933

Hail, Comanche

When
June 4, 1:00 AM CST
Where
Comanche County, 5 mi S of Coldwater
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -99.333

Small tree branches were also blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462839, 5462840.